Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 111, NWS Jackson, MS

December 17, 2001Humphreys County, Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 17, 2001, 2:42 AM CST for Humphreys County, Leflore County, Sunflower County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2001, 2:42 AM CST (08:42 UTC)
Expired
Dec 17, 2001, 5:30 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Humphreys County, MS, Leflore County, MS, Sunflower County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 170845
FFWJAN
MSC053-083-133-171130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
242 AM CST MON DEC 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 530 AM CST

* AT 242 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE 
AREA OF RAIN AND THUNDERSTORMS MOVING SLOWLY EAST ACROSS THE 
SUNFLOWER...LEFLORE...HUMPHREYS COUNTY AREA. RAINFALL OF UP TO ONE 
INCH PER HOUR WILL FALL ON ALREADY SATURATED SOILS...AND RAPID 
RUN-OFF AND FLASH FLOODING WILL RESULT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 17, 2:30 AM CST, 12 minutes earlier.

Area forecast discussion, Dec 17, 2:30 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED 1ST PARAGRAPH WORDING
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CST MON DEC 17 2001

MAIN FORECAST CHALLENGE THIS MORNING TO BE TIMING OF RAIN/STORMS...
SEVERE POTENTIAL/IF ANY...AND TO A LESSER EXTENT...WINDS/TEMPS/CLOUD
TRENDS.

LINE OF SHOWER/STORMS NOW IMPINGING ON WRN CWFA WITH A GENERAL EWD
MOTION OF 25-30 KTS. SQUALL LINE HAS RELATIVELY REMAINED ON THE TAME
SIDE MAINLY DUE TO WEAK INSTABILITIES (CAPES <= 1000 J/KG AND LIS
0-(-2 WORST CASE)) OR LACK THEREOF. 06Z JAN SPECIAL SOUNDING ALSO
INDICATING CAPES BELOW 500 J/KG AND GOOD CAPPING INVERSION FROM
750 MB ON UP AS AREA REMAINS ON PERIPHERY OF STRONG MID LVL RIDGE OVER
THE SE U.S. MID/UPPER LVL WINDS PER 00Z UPPER AIR INDICATE WINDS
THIS MORNING ARE WEAKER THAN PROGGED 24 HRS AGO. SEVERE WX THREAT TO
BE MINIMAL TODAY WITH ONLY AN ISOLATED THREAT FAR E/SE WHERE TIMING
AROUND MIDDAY MAY LEND TO AN ISOLATED THREAT OF SEVERE WITH MID LVL
WINDS BECOMING NORMAL TO THE LINE. CONFIDENCE IS LOW THOUGH AS STOUT MID
LVL RIDGE OVER THIS AREA MOST LIKELY WILL KEEP THIS AREA CAPPED FOR
THE MOST PART DESPITE SOME HEIGHT FALLS.

FOLLOWING THE SLIGHTLY SLOWER ETA/SREF (ENSEMBLES) ON SPEED/TIMING
PER CURRENT TRENDS AND THOUGHT OF WLY FLOW ALOFT NOT ARRIVING UNTIL
LATE AFTERNOON/EVENING TO HELP AID ISENTROPIC DESCENT AND CLOUD
DISSIPATION. WILL TAPER RAIN OFF ALONG/WEST OF THE RIVER BEFORE
NOON...AFTER MIDDAY ALONG I-55 CORRIDOR...THEN BY EVENING OUT EAST.
MAINTAINING BREEZY/CAUTION AREA LAKES EAST WITH STRONG SLY GRADIENT.
BEHIND THE LINE OF SHOWERS/STORMS...GOOD HEIGHT FALLS ALOFT
AND CLEARING THROUGH THIS EVENING SHOULD LEND TO A COOL DOWN HEADING
INTO TUESDAY/TUES NIGHT AS WLY WINDS BECOMES NWLY. CATEGORICAL/
LIKELY POPS EAST OF THE MS RIVER TODAY WITH ONLY CHANCE/SLIGHT
CHANCE POPS THIS MORNING WEST OF THE RIVER. GOING ABOVE GUIDANCE
TEMPS TODAY CENTRAL/EAST FALLING AFTERNOON WORDING ACROSS CENTRAL/
WEST AREAS. AFTERWARDS...WILL MAINTAIN CLOSE TO GUIDANCE VALUES.

.EXTENDED...STILL WAITING ON NEW MRF RUN TO ARRIVE. A DRY COLD FRONT
EXPECTED WED/THURS REINFORCING COOL AIRMASS ALREADY IN PLACE. NEXT SYSTEM
ON TAP FOR NEXT WEEKEND WITH MODELS SHOWING SOME DIFFERENCES...THUS
CONFIDENCE IS VERY LOW. FEEL MAIN RAIN CHANCES MAY HOLD UNTIL SUNDAY
IF LATEST MODEL BIASES TO BRING SRN STREAM CLOSED SYSTEMS IN TOO
FAST HOLDS TRUE. NO CHANGES EXPECTED.

PRELIM NUMBERS TO PONDER...
JAN 69/42/61/38 +000
MEI 70/44/62/35 +-00

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

05/

In the hours before

Special weather statement, Dec 16, 10:52 PM CST, 3 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1052 PM CST SUN DEC 16 2001

...THUNDERSTORMS...
A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN
MISSISSIPPI AFTER MIDNIGHT...AND ACROSS THE STATE DURING THE
MORNING HOURS. SEVERE WEATHER WILL BE POSSIBLE.

DAMAGING...STRAIGHT LINE WINDS IN EXCESS OF 60 TO 70 MPH WILL BE
THE MAIN THREAT ALONG AND NORTHWEST OF A MONTICELLO...TO
FOREST...TO COLUMBUS MISSISSIPPI LINE. A FEW TORNADOES WILL BE
POSSIBLE WITH THE STORMS ALONG AND NORTHWEST OF A FERRIDAY
LOUISIANA...TO YAZOO CITY TO WINONA MISSISSIPPI LINE. THIS
INCLUDES ALL OF THE MISSISSIPPI RIVER DELTA.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS WILL LIKELY BE NEEDED AFTER MIDNIGHT FOR
CENTRAL AND NORTHWEST MISSISSIPPI AND MAY BE NEEDED EARLY MONDAY
MORNING FOR EASTERN MISSISSIPPI.

...FLOODING...
A FLOOD WATCH IS IN EFFECT TONIGHT FOR EXTREME SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI ALONG
AND NORTHWEST OF A HOLLANDALE...TO GREENWOOD...TO GRENADA LINE.

STRONG STORMS TONIGHT WILL PRODUCE RAINFALL TOTALS NEAR 2 INCHES
IN THE WATCH AREA...WITH A FEW LOCATIONS RECEIVING 3 INCHES. WITH
SOILS ALREADY SATURATED ACROSS THE MISSISSIPPI DELTA...ANY
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE ONGOING RIVER FLOOD
CONDITIONS. ELSEWHERE...HEAVY RAINFALL DURING THE EARLY MORNING
HOURS MAY CAUSE PONDING ON ROADWAYS MAKING DRIVING CONDITIONS
HAZARDOUS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Dec 17, 2:10 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT FOR TORNADO WATCH 851
NATIONAL WEATHER SERVICE JACKSON MS
210 AM CST MON DEC 17 2001

ARZ074-075-MSZ018-019-025-026-034-170900-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF
TORNADO WATCH 851. COUNTIES CANCELED INCLUDE:

IN SOUTHEAST ARKANSAS:
ASHLEY...CHICOT...

IN NORTH MISSISSIPPI:
BOLIVAR...

THIS INCLUDES THE CITIES OF...CLEVELAND...CROSSETT...LAKE VILLAGE...

TORNADO WATCH 851 REMAINS VALID UNTIL 300 AM CST MONDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
SUNFLOWER...LEFLORE...GRENADA...WASHINGTON...

THIS INCLUDES THE CITIES OF...GREENVILLE...GREENWOOD...GRENADA...
INDIANOLA...
Special weather statement, Dec 17, 2:20 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT FOR TORNADO WATCH 852
NATIONAL WEATHER SERVICE JACKSON MS
220 AM CST MON DEC 17 2001

LAZ007-008-009-015-016-023-024--025-026-170900-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF
TORNADO WATCH 852. PARISHES CANCELED INCLUDE:

IN NORTHEAST LOUISIANA:
MOREHOUSE...WEST CARROLL...RICHLAND...FRANKLIN LA...CATAHOULA...

THIS INCLUDES THE CITIES OF...BASTROP...HARRISONBURG...OAK GROVE...
RAYVILLE...WINNSBORO...

TORNADO WATCH 852 REMAINS VALID UNTIL 300 AM CST MONDAY FOR THE
FOLLOWING PARISHES:

IN NORTHEAST LOUISIANA:
EAST CARROLL...MADISON LA...TENSAS...CONCORDIA...

THIS INCLUDES THE CITIES OF...LAKE PROVIDENCE...ST JOSEPH...
TALLULAH...VIDALIA...

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 1:07 AM CSTFlash Flood WarningJANBolivar, Washington3 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.